antidepressant side effects help
July 22, 2012 11:24 AM Subscribe
Unbearable side effects of starting Citalopram. Should I stick this out or take a chance with an alternative?
posted by lilnublet to health & fitness (8 answers total) 1 user marked this as a favorite
I've struggled with depression and anxiety off and on for my whole life, and after the birth of my baby things have been steadily declining again. Although I started therapy again a couple months ago, I've been having problems with participation and lack of focus and follow through. After talking it over with my therapist and doctor I have decided to go back on medication as least in the short term.
I have been on wellbutrin in the past and found the side effects terrible, although it was probably 10 years ago and I can't "remember" exactly; I do remember describing it to people as feeling as though my skeleton was trying to escape the confines of my body. I was on lexapro for a while after that and remember that I tolerated it much better than the wellbutrin, but again, I don't remember specifics.
I told my doctor that the lexapro worked well for me last time (same prescribing physician), and she said that citalopram was chemically very similar and much less expensive, so suggested I try that. I started 5mg on monday, and she said to increase to 10mg after a few days.
I have not been able to increase the dose all week for fear of worsening side effects. I actually did not take the pill this morning, as I can't bear the feeling any more. I have already made the decision to call my doctor tomorrow morning and let her know what's happening, but I'm worried now that the side effects will be the same on another medication and I don't know if I want to do this again, and I can't trust myself to carefully weigh the benefits of medication.
Side effects include:
* jittery anxious writhing feeling through my whole body; uncontrollable muscle twitches (expected this short term, but not this intensity, nor for this long on a half dose)
* loss of appetite (expected)
* nausea (expected)
* poor concentration (expected, but not to this degree, I will get lost in the middle of doing something, lose my train of thought in mid sentence. This has been awful to deal with at work)
weirder side effects:
* visual disturbance (black streaks that fly across my field of view, glistening lights, constantly seeing movement in my periphery)
* loss of my social filter (told a woman at work i "didn't fucking care" about whatever thing she was telling me, didn't even realize this was inappropriate until hours later)
* problems modulating the volume of my voice
* i can't taste anything; food tastes like dust in my mouth
Re-reading this it doesn't sounds that bad or unusual I guess but I literally feel like I am going crazy, which is much worse than being disengaged and crying all the time.
I guess my questions are these (yes not my doctor, etc; I'm looking for personal experiences):
How typical is this?
Am I not giving it enough time to even out?
What are the chances that another drug is going to have the same effect?
Am I misremembering my experiences with lexapro? maybe it was this bad and I don't remember?
Should I take my 5mg dose today? I am loathe to do this; right now I'm jittery and spacey still but no hallucinations and can actually eat.
Also I don't know if this is a question but I'm terrified to try another drug as I don't know if I can afford to "lose" another week the way this one went. But I also realize I can't assess the benefits of medication realistically right now I don't think... so I guess... "help"?